Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 239, NWS Pueblo, CO

August 9, 2024El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2024, 3:18 PM MDT for El Paso County, Teller County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2024, 3:18 PM MDT (21:18 UTC)
Expired
Aug 9, 2024, 3:45 PM MDT
In force
27 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS55 KPUB 092118
SVRPUB
COC041-119-092145-
/O.NEW.KPUB.SV.W.0239.240809T2118Z-240809T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
318 PM MDT Fri Aug 9 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Teller County in central Colorado...
  Western El Paso County in east central Colorado...

* Until 345 PM MDT.

* At 317 PM MDT, a severe thunderstorm was located near Cripple
  Creek, or 18 miles west of Colorado Springs, moving southeast at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 10522 3883 10511 3875 10501 3869 10519
TIME...MOT...LOC 2117Z 334DEG 9KT 3879 10515 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Moore
1 follow-up statement
629 
WWUS55 KPUB 092141
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
341 PM MDT Fri Aug 9 2024

COC041-119-092150-
/O.EXP.KPUB.SV.W.0239.000000T0000Z-240809T2145Z/
Teller CO-El Paso CO-
341 PM MDT Fri Aug 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TELLER AND
WESTERN EL PASO COUNTIES WILL EXPIRE AT 345 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 3879 10522 3883 10511 3875 10501 3869 10519
TIME...MOT...LOC 2140Z 334DEG 9KT 3874 10512 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM MDT, 45 minutes earlier. Its key messages:

  • Cool and wet weather next 24 hours.
  • Some locally heavy rain possible through the period.
  • Isolated marginally svr storms tomorrow.
  • Near to below normal temperatures continue through the extended with the unsettled pattern with daily thunderstorm chances continuing.
Area forecast discussion, Aug 9, 2:33 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
233 PM MDT Fri Aug 9 2024

.KEY MESSAGES...

- Cool and wet weather next 24 hours.

- Some locally heavy rain possible through the period.

- Isolated marginally svr storms tomorrow.

- Near to below normal temperatures continue through the
  extended with the unsettled pattern with daily thunderstorm
  chances continuing.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 209 PM MDT Fri Aug 9 2024

Currently...Lots of clouds and showers over the region at 2 pm. Two
areas of focus were noted, along the CO/NM border where the
weak surface boundary was noted, and along a weak wave which
extended from NE CO southwest into the La Garitas. Quite a temp
gradient across the region at this hour as temps up in the Pikes
Peak region (lower elevations) were in the mid 50s while
KTAD/Walsenburg region were in the mid 70s (In Teller county
temps were in the 70s).

Rest of Today into Tonight...

Guidance continues to print out widespread QPF and this appears
believable. DESI analysis shows general (mean) amounts of 0.1 to 0.3
across a widespread area through this evening with the heaviest
amounts down along the border of CO/NM/OK. Given some CAPE over the
higher terrain, a few stronger storms will be possible with locally
heavy rain with the convective cells. Additionally, some locally
heavy rain will be likely along the border where amounts over 0.5"
will be likely. Precip will likely last well into the evening hours
going into the overnight time period, with it gradually decreasing
towards sunrise.

As for temps, it will be relatively uniform across the entire region
tonight given the clouds with lows in the 50s plains and valleys and
40s mtns.

Tomorrow...

A weak "day-2" setup will be in place over the region. Low level
moist upslope will combine with modest westerlies to allow for some
deep layer shear. Temps are still rather warm aloft so CAPE will not
be all that strong, but enough CAPE should be present combined with
the shear to allow for a few strong storms during the afternoon
time period. With better CAPE, some heavy rainers will be
possible, and the region is once again outlooked for marginal
risk for flash flooding. This will be especially true if locally
heavy rain occurs tonight, making the antecedent conditions
receptive for flash flooding.

Tomorrow will likely start out rather cloudy, especially the plains.
Max temps tomorrow will be warmer than today, and anticipated
readings in the 80s plains, with 70s in the valleys.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 209 PM MDT Fri Aug 9 2024

Upper ridge to the south with perturbations riding the northern
periphery will keep an unsettled pattern over CO each day through
much of the extended.  Temperatures rebound a few degrees for Sunday
but precipitable waters will still be running around 100-130% of
normal with a modest monsoon fetch still residing across CO.
Lee trough dries out the low levels a bit across the I-25
corridor but will have to watch an axis of higher dew points and
CAPE across the eastern plains where a few stronger storms
could form within some modest deep layer shears around 30 kts.

Front sags south into the area on Monday which will drop
temperatures back across eastern areas to below climatological
normals.  Southeasterly flow will bring higher dew points back
westward into the plains and southeast mountains as another
disturbance in the upper levels moves through westerly flow aloft.
This should bring another uptick in thunderstorms to the mountains
and plains.  Higher CAPE across the far eastern plains combined with
deep layer shears around 30-40 kts could lead to one or two strong
to severe storms for the eastern counties where axis of higher CAPE
will reside.  Heavy rain will be possible with all thunderstorms as
Precipitable waters will stay in the 100-140% of normal range.

Southwest to westerly flow brings a bit drying into the region
towards mid week, dropping precipitable waters back to around
normal.  There will still be sufficient moisture for daily
thunderstorms in and near the mountains each day, but temperatures
should return to near normal.

Upper high rebuilds over CO and the central plains as a new upper
trough enters the Pacific Northwest.  Conceptually this should bring
a better fetch of monsoon moisture into the region by the
weekend, and the potential for near to a little above normal
temperatures. -KT

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1127 AM MDT Fri Aug 9 2024

Lots of moisture and clouds are over the region. Low cigs have
been slow to break up at all of the TAF sites, but based on
statistical guidance, we should see the cigs rise by early to
mid afternoon. Best overall best chance of precip will be along
the southern parts of the region, and KALS will see the best
chance of rain through the next 24 hours. Later this evening,
with the moisture continuing over the area and light winds,
lower cigs and some BR will be likely at the taf sites. It is
relatively stable over the region, so TSRA will not be that
widespread or strong, but isold thunder will be possible,
especially during the later afternoon and evening time periods.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...HODANISH
LONG TERM...KT
AVIATION...HODANISH
Hazardous weather outlook, Aug 9, 11:26 AM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Fri Aug 9 2024

COZ058>089-093>099-101730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Fri Aug 9 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Continued chances for scattered to numerous showers and
thunderstorms are expected for this afternoon into this evening,
with showers and storms developing over the mountains this
afternoon and pushing eastward and onto the plains throughout the
late afternoon and evening hours. The overall best chance of
heavier rain and thunderstorm activity will be along the Colorado
and New Mexico border. Storms will be capable of producing
excessive rainfall and flash flooding, with higher levels of
concern over vulnerable areas like the Chalk Cliffs, burn scars,
and urban areas along with areas along the Colorado and New Mexico
border areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily afternoon and evening showers and thunderstorms will be
possible Saturday through Tuesday, with less coverage Wednesday
and Thursday. Gusty outflow winds, lightning and locally heavy
rainfall will be possible with any thunderstorms. Localized flash
flooding will be possible on area burn scars and flood prone areas
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Aug 9, 2:16 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT Fri Aug 9 2024

COZ081-084-092045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
216 PM MDT Fri Aug 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 18 miles northwest of Colorado Springs, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodland Park, Monument, Palmer Lake, Green Mountain Falls, and
Crystola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3901 10515 3913 10506 3913 10485 3891 10503
TIME...MOT...LOC 2016Z 294DEG 9KT 3905 10504

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Moore

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:16 PM MDTSpecial Weather StatementPUBTeller29 min
Aug 9, 3:33 PM MDTSpecial Weather StatementPUB57 min
Aug 9, 4:32 PM MDTSpecial Weather StatementPUBBaca58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.